Texas, 2011

Hail and Damaging Winds in Texas, October 22 to 23, 2011

October 22 to 23, 2011 · NWS FWD · 20 events in 8 counties and zones

A thunderstorm complex developed across Oklahoma and pushed south-southeast into North Texas. Several severe weather reports of wind damage and hail were received over the northern and northeastern portions of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm complex developed across Oklahoma and pushed south-southeast into North Texas. Several severe weather reports of wind damage and hail were received over the northern and northeastern portions of the forecast area. Winds up to 70 MPH were reported in the Collin and Dallas County and hail covered the ground in Garland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 22, 10:08 PM CST, 16 minutes earlier.

Area forecast discussion, Oct 22, 10:08 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1108 PM CDT SAT OCT 22 2011

.UPDATE...
HAVE INCREASED POPS TO LIKELY IN THE SOUTHEAST AND EAST
OVERNIGHT...AND ADJUSTED WINDS TO TRY TO MATCH THE COLD POOL A
BIT BETTER. UPDATE OUT SHORTLY.    84

&&

.AVIATION...
CONCERNS...
TIMING OF EXPECTED MCS/BROKEN SQUALL LINE INTO METRO AIRPORTS AND
WACO...ALONG WITH GUSTY WINDS/WIND SHIFTS AND ANY POTENTIAL FOR
MVFR CIGS.

SHORTWAVE MOVING SOUTHEAST ACROSS THE OK/TX PANHANDLES HAS BEEN
IGNITING STORMS ACROSS CENTRAL/NORTHERN OK FOR PAST FEW HOURS.
MOST MOVEMENT HAS BEEN EAST-SOUTHEAST...BUT EXPECT A MORE
TRANSITION TO SOUTH-SOUTHEAST AFTER DARK WHEN A 30-40 KT LLJ
ENSUES AND BEGINS TO FEED INTO WHAT WILL LIKELY BE A LINEAR MCS BY
03Z MOVING SOUTHEAST ACROSS CENTRAL/SOUTHERN OK.

WE HAVE MOVED UP TIMING FOR VCTS/CB AT METRO AIRPORTS TO 04Z/11 PM...
BUT HAVE MAINTAINED TEMPO MVFR GROUP BETWEEN 05Z-07Z PER LATEST
HRRR/WRF FORECASTS. ALSO NOW INTRODUCING AN 08Z-11Z VCTS/CB GROUP
AT WACO...AS IT LOOKS LIKE A GOOD COLD POOL WILL MAINTAIN SOME
SCATTERED ACTIVITY FROM WACO AND POINTS EAST AROUND THIS TIME.

AS FOR MVFR CIGS...OUR CONFIDENCE IS NOT VERY HIGH AFTER THE LACK
OF STRATUS THIS PREVIOUS MORNING...BUT A FEW SOUNDINGS AND MOS
GUIDANCES SHOW IT AFTER 09Z. WE THINK MIXING FROM COLD POOL MAY
JUST ELIMINATE ANY THREAT FOR MVFR AFTER THE CONVECTION MOVES OUT
BY 09Z...BUT WILL HOLD ON FOR A BIT LONGER. OTHERWISE...SOUTH FLOW
AROUND 10 KTS WILL BECOME WEST-SOUTHWEST JUST IN BEHIND CONVECTION...
THEN VEER NORTH-NORTHWEST AFTER SUNRISE OR 12Z.

05/

&&

.PREV UPDATE...
.UPDATE...
HAVE ISSUED COSMETIC GRID UPDATES...BUT PACKAGE STILL ON TRACK SO
AM JUST GOING TO REFRESH THE WORDING. 84

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SAT OCT 22 2011/
SHORT WAVE ENERGY CONTINUES TO MOVE SOUTHEAST TOWARD NORTH TEXAS
THIS AFTERNOON. WATER VAPOR IMAGES INDICATE FORCING HAS MADE IT
AS FAR SOUTH AS THE TEXAS PANHANDLE AND NORTHERN OKLAHOMA AS OF 3
PM. WE EXPECT THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF OKLAHOMA
THROUGH SUNSET AS LARGE SCALE LIFT INTERACTS WITH LOW LEVEL
MOISTURE POOLED ALONG A WEAK WARM FRONT. THUNDERSTORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING WITH INCREASING LARGE
SCALE ASCENT...AS WELL AS LIFT ALONG A SOUTHWARD MOVING COLD
FRONT. THE BEST THUNDERSTORM CHANCES FOR NORTH TEXAS WILL BE FROM
MID EVENING THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE
NORTHERN HALF OF THE REGION. THERE WILL BE A POTENTIAL FOR SEVERE
STORMS DUE TO DECENT INSTABILITY AND SHEAR. HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS. STORM CHANCES SHOULD END FROM
NORTHWEST TO SOUTHEAST SUNDAY AS THE TROUGH AXIS MOVES EAST OF
THE REGION AND MORE STABLE AIR MOVES IN BEHIND THE COLD FRONT.

THE SHORT WAVE TROUGH WILL CONTINUE TO DEEPEN AS IT MOVES EAST OF
THE MISSISSIPPI VALLEY SUNDAY NIGHT AND BRIEF RIDGING WILL SET UP
OVER TEXAS. HOWEVER...THE RIDGE WILL QUICKLY DE-AMPLIFY MONDAY AS
ANOTHER SYSTEM DEVELOPS ACROSS THE NORTHWEST UNITED STATES. THIS
SYSTEM IS PROGGED TO DEEPEN OVER THE ROCKIES BY THE MIDDLE OF THE
WEEK BRINGING SNOW TO PORTIONS OF COLORADO...NEW MEXICO AND EVEN THE
TEXAS PANHANDLE. A STRONG LOW LEVEL WARM AIR ADVECTION PATTERN
WILL SET UP OVER NORTH TEXAS IN RESPONSE TO THE APPROACHING SYSTEM
AND WILL SET THE STAGE FOR ANOTHER RAIN EVENT THE SECOND HALF OF
NEXT WEEK. THE BEST RAIN CHANCES FOR NORTH TEXAS SHOULD BE IN THE
WEDNESDAY NIGHT/THURSDAY TIME FRAME. THE UPPER TROUGH WILL MOVE
EAST OF THE STATE THURSDAY NIGHT AND MUCH DRIER AND COOLER AIR
IS EXPECTED ACROSS NORTH TEXAS ON THE WEEKEND.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  82  59  86  66 /  70  10   0   5   5
WACO, TX              63  82  57  84  63 /  30  10   0   5   5
PARIS, TX             60  76  57  83  58 /  70  20   5   5   5
DENTON, TX            59  80  54  84  63 /  70   5   0   5   5
MCKINNEY, TX          60  78  54  82  60 /  70  10   0   5  10
DALLAS, TX            64  81  60  85  65 /  70  10   0   5   5
TERRELL, TX           62  78  56  82  62 /  70  20   0   5  10
CORSICANA, TX         63  81  59  85  64 /  60  20   0   5   5
TEMPLE, TX            62  85  58  88  62 /  20  20   0   5   5
MINERAL WELLS, TX     59  82  55  84  60 /  50   5   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Oct 22, 10:15 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CDT SAT OCT 22 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240415-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1115 PM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...OVERNIGHT.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH A LINE OF STORMS MOVING INTO NORTH TEXAS OVERNIGHT. AREAS
ALONG AND WEST OF INTERSTATE 35 AND 35 EAST CAN EXPECT A HIGHER
SEVERE WEATHER POTENTIAL DUE TO HIGHER INSTABILITY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING
INTO AREAS NORTH OF INTERSTATE 20 THROUGH MIDNIGHT...THEN MOVE
SOUTH-SOUTHEAST THROUGH THE OVERNIGHT HOURS. AREAS FROM
GAINESVILLE TO DALLAS TO SULPHUR SPRINGS AND NORTH OF THERE WILL
HAVE THE BEST CHANCE FOR THUNDERSTORMS.

AFTER 3 AM CDT...THUNDERSTORMS SHOULD EXHIBIT WEAKENING AS THEY
ENTER A MORE STABLE ENVIRONMENT WITH WEAKER WIND SHEAR ALOFT
THROUGH SUNRISE SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY AND THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 20 THROUGH 3 AM CDT.

In the hours before

Special weather statement, Oct 22, 10:03 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT SAT OCT 22 2011

TXZ093-094-230430-
FANNIN TX-GRAYSON TX-
1103 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FANNIN COUNTY
  NORTHERN GRAYSON COUNTY

AT 1102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF DENISON...MOVING EAST AT 10
MPH. ANOTHER STRONG STORM WAS ALSO LOCATED SOUTHWEST OF DURANT ALSO
MOVING SOUTHEAST TOWARDS NORTHWEST FANNIN COUNTY.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...DENISON...ECTOR...
KNOLLWOOD...POTTSBORO...SAVOY...SHERMAN...TOM BEAN...WHITESBORO...
WHITEWRIGHT AND EISENHOWER STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3395 9690 3386 9686 3388 9679 3383 9676
      3385 9670 3392 9668 3389 9658 3384 9662
      3382 9652 3378 9650 3379 9642 3370 9635
      3371 9631 3377 9629 3376 9616 3345 9630
      3365 9694 3396 9695
TIME...MOT...LOC 0402Z 284DEG 7KT 3382 9671

82/JLD
Special weather statement, Oct 22, 10:06 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT SAT OCT 22 2011

TXZ091-230430-
MONTAGUE TX-
1106 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST
OF NOCONA TO 16 MILES NORTHWEST OF NOCONA...MOVING SOUTH AT 25 MPH.
THESE STORMS WILL REACH NORTHERN MONTAGUE COUNTY AROUND 1115 PM.

CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA...ST. JO AND
STONEBURG.

LARGE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING.

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9749
      3363 9748 3364 9798 3389 9798 3389 9794
      3386 9788 3386 9783 3392 9779 3395 9773
      3397 9771 3399 9765
TIME...MOT...LOC 0405Z 354DEG 22KT 3406 9752 3393 9791

82/JLD

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Montague

When
October 22, 10:24 PM CST
Where
Montague County, 6.45 mi WSW of Rowland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.889, -97.771

Penny sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.

Hail, Montague

When
October 22, 10:34 PM CST
Where
Montague County, 6.45 mi WSW of Rowland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.889, -97.771

Nickel sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.

Hail, Montague

When
October 22, 10:37 PM CST
Where
Montague County, 6.46 mi WSW of Rowland
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.890, -97.772

Ping pong ball sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.

Thunderstorm Wind, Fannin

When
October 22, 10:40 PM CST
Where
Fannin County, Bonham
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.580, -96.180

An 18-wheeler was blown over by thunderstorm winds in the city of Bonham.

Hail, Montague

When
October 22, 10:54 PM CST
Where
Montague County, 0.23 mi SSW of Nocona
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.777, -97.732

Golfball sized hail was reported at Nocona General Hospital.

Thunderstorm Wind, Lamar

When
October 22, 10:55 PM CST
Where
Lamar County, 0.32 mi N of (Prx)cox Fld Paris
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
33.635, -95.450

A wind gust of 59 MPH was reported by the automated weather station at Cox Field (KPRX).

Thunderstorm Wind, Hunt

When
October 22, 11:20 PM CST
Where
Hunt County, 0.58 mi E of Wolfe City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.370, -96.070

The roof was blown off the Wolfe City Fire Department building and another building downtown. Trees were also blown over by the thunderstorm winds.

Thunderstorm Wind, Collin

When
October 23, 12:15 AM CST
Where
Collin County, Frisco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.150, -96.830

Trees and small tree branches were knocked down in Frisco. One weeping willow tree was uprooted in a backyard, knocking down the privacy fence.

Hail, Collin

When
October 23, 12:20 AM CST
Where
Collin County, 3 mi SW of McKinney
Measured
0.75 in hail
Reported by
Public
Coordinates
33.169, -96.657

Penny sized hail was reported covering the ground 3 miles southwest of McKinney.

Thunderstorm Wind, Collin

When
October 23, 12:21 AM CST
Where
Collin County, 4 mi NW of Plano
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.061, -96.769

A 70 MPH wind gust was reported near the intersection of West Spring Creek Parkway and Coit Road in Plano.

Hail, Dallas

When
October 23, 12:39 AM CST
Where
Dallas County, 2.16 mi WNW of Garland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.931, -96.665

Quarter sized hail was reported by a trained spotter at the intersection of North Shiloh Road and West Buckingham Road in Garland.

Hail, Dallas

When
October 23, 12:45 AM CST to 12:50 AM CST
Where
Dallas County, Garland
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Hail up to the size of quarters fell for several minutes in Garland. In some places, the hail completely covered the ground. A skylight was damaged by the hail.

Hail, Dallas

When
October 23, 12:45 AM CST
Where
Dallas County, 3.73 mi SSW of Garland
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.868, -96.648

Nickel sized hail was reported along Douglas Street in Garland.

Thunderstorm Wind, Dallas

When
October 23, 12:45 AM CST
Where
Dallas County, 3.73 mi SSW of Garland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.868, -96.648

Tree branches were covering the road along Douglas Street in Garland. At least two tree branches fell on cars, damaging two cars.

Thunderstorm Wind, Dallas

When
October 23, 12:48 AM CST
Where
Dallas County, Rowlett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.900, -96.570

A 70 MPH wind gust was reported by a trained spotter in Rowlett.

Thunderstorm Wind, Dallas

When
October 23, 12:50 AM CST
Where
Dallas County, Garland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

A 70 MPH wind gust was reported in Garland by a trained spotter. Limbs up to 5 inches in diameter were knocked down and hail covered the ground. In addition, the strong winds knocked a Chick-Fil-A cow off a billboard along LBJ Freeway in Garland. One accident occurred due to the debris on the highway.

Thunderstorm Wind, Dallas

When
October 23, 12:58 AM CST
Where
Dallas County, Mesquite
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.770, -96.600

A tree, 50 feet tall and 3 feet in diameter, was blown down onto a house in Mesquite.

Hail, Ellis

When
October 23, 1:35 AM CST
Where
Ellis County, Bristol
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -96.600

Quarter sized hail was reported in Bristol.

Hail, Ellis

When
October 23, 1:54 AM CST
Where
Ellis County, Garrett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.370, -96.650

Quarter sized hail was reported by a trained spotter in Garrett.

Hail, Navarro

When
October 23, 2:30 AM CST
Where
Navarro County, 0.69 mi S of Rice
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.220, -96.500

Quarter sized hail was reported by emergency management just south of Rice.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349937, 349940, 349943, 349946, 349950, 349955, 349959, 351373, 349963, 349962, 349969, 349972, 351371, 351372, 349966, 349971, 349970, 349976, 349974, 349975.